Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 210, NWS Midland/Odessa, TX

June 12, 2004Martin County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 12, 2004, 5:47 PM CDT for Martin County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 5:47 PM CDT (22:47 UTC)
Expired
Jun 12, 2004, 6:45 PM CDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 48 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1156 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
1627 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 122247
SVRMAF
TXC317-122345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
548 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARTIN COUNTY IN WEST TEXAS

* UNTIL 645 PM CDT

* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES
  WEST OF TARZAN...OR 22 MILES NORTH OF MIDLAND...MOVING NORTHEAST AT
  25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TARZAN...
  GRADY...
  
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3247 10218 3214 10217 3214 10175 3251 10179

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:01 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 12, 2:01 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT SAT JUN 12 2004

.SHORT TERM...
WATER VAPOR IMAGERY INDICATING SHORTWAVE TROUGH PROGRESSING THROUGH
SOUTH CENTRAL NEW MEXICO EARLY THIS AFTERNOON.  SOME CU/ALTOCU
APPEARING ON VISIBLE IMAGERY...PORTENDING THINGS TO COME.

VERY DRY AIR MIXING DOWN OVER THE WESTERN CWA...SHARPENING AND
PROPAGATING DRYLINE EASTWARD.  THINK THE DRYLINE WILL BE SLIGHTLY
FURTHER WEST THAN MESOETA DEPICTING BY 13/00Z AS WINDS HAVE NOT
VEERED AS MUCH AS EXPECTED.  ATMOSPHERE IS VERY UNSTABLE TO THE EAST
OF THE DRYLINE WITH MUCAPE PROGGED TO BE 1500 TO 2000 J/KG AND LI/S
AROUND -3 C ALONG SAME BY LATE AFTERNOON.  H7 TO H5 LAPSE RATES NEAR
8 C/KM ARE ALSO PROGGED ALONG THE DRYLINE AS MID LEVEL LIFT
INCREASES FROM WEST TO EAST AHEAD OF ONCOMING SHORTWAVE TROUGH.
EXPECT ELEVATED THUNDERSTORMS TO DEVELOP BETWEEN 12/21Z AND 13/00Z
AS ABOVE INSTABILITY/LIFT WILL ACCOMPANIED BY AN 80 KT H25 JET AND
DIFFLUENT FLOW ALOFT.  0 TO 6 KM BULK SHEAR VECTORS PROGGED TO BE 35
TO 40 KT ACROSS THESE AREAS WHILE FORECAST SOUNDINGS INDICATING
INVERTED V CHARACTERISTICS.  WIND AND HAIL WILL INITIALLY BE THE
MAIN THREAT...BUT ISOLATED TORNADOES POSSIBLE AS LOW LEVEL WINDS
BACK LATE THIS AFTERNOON AND EVENING.  IT APPEARS AN MCS WILL FORM
LATER THIS EVENING AS H85 LLJ INCREASES.  LOW LEVEL MOISTURE VERY
PLENTIFUL...SO FLASH FLOODING WILL ALSO BE OF CONCERN MAINLY OVER
THE EASTERNMOST ZONES.

A LITTLE SKEPTICAL OF LOW CLOUDS DEVELOPING OVER THE EAST IN THE
MORNING...BUT SOME LOCATIONS MAY SEE FOG AFTER CLOUDS CLEAR OUT FROM
TSRA.  FORECAST LOWS LOOK GOOD SO LEFT THEM ALONE.  OTHERWISE...
TWEAKED WIND AND DEWPOINT GRIDS.

.LONG TERM...
SHOULD BE A QUIETER DAY SUNDAY AS THE SIGNIFICANT SOUTHERN STREAM
SHORTWAVE MOVES TO THE EAST WITH SUBSIDENCE IN ITS WAKE FOR MUCH OF
THE DAY. DRYLINE WILL MIX TO THE EASTERN PERMIAN BASIN BY LATE
SUNDAY AFTERNOON IN THE NORTHWEST FLOW ALOFT. WILL LEAVE OUT MENTION
OF THUNDER IN ZONES IN THE PERMIAN BASIN WITH SIGNIFICANT MIXING OUT
OF LOW LEVEL MOISTURE AND LACK OF SIGNIFICANT UPPER DISTURBANCE.
WILL LEAVE ISOLATED CONVECTION MENTION IN THE LOWER TRANSPECOS AND
BIG BEND WITH LINGERING INSTABILITY AND OROGRAPHICS THAT COULD AID
IN ANY POSSIBLE INITIATION.

WILL CONTINUE TO CONFINE ISOLATED POPS TO THE LOWER TRANSPECOS AND
BREWSTER COUNTY ON MONDAY AS THIS WILL BE ONLY AREA WHERE ENOUGH
INSTABILITY AND LOW LEVEL CONVERGENCE COEXIST. BY TUESDAY THE LOW
LEVEL MOISTURE WILL BEGIN TO RETROGRADE BACK TOWARD THE HIGHER
TERRAIN OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO COURTESY OF
UPSLOPE FLOW. WILL CONTINUE THE ISOLATED POPS MAINLY SOUTH AND WEST
OF THE PECOS RIVER FOR CONVERGENCE ALONG DRY LINE AND OROGRAPHIC
UPSLOPE FLOW IN THE HIGHER TERRAIN. WEAK FLOW ALOFT WILL NOT BE
FAVORABLE FOR STORMS TO MOVE MUCH EAST INTO THE PERMIAN BASIN.

BY WEDNESDAY THE DISTURBANCE CURRENTLY NEAR THE BAY OF CAMPECHE
MAY BECOME A PLAYER ACROSS THE EXTREME EAST IF IT TRANSLATES AS
FAR WEST AS THE ECMWF DEPICTS. WILL SHOTGUN ISOLATED POPS IN
UPSLOPE FLOW AND SHORTWAVE/SURFACE TROUGH IN THE WEST AND IN
THE EAST DUE TO THE AFOREMENTIONED DISTURBANCE.

AT THIS TIME WILL LEAVE THE WEDNESDAY THROUGH SATURDAY PERIODS ALONE
IN THE DATABASE DEPICTING ISOLATED CONVECTION DUE TO PROXIMITY
AND UNCERTAIN TRACK OF THE GULF DISTURBANCE AND MOIST UPSLOPE FLOW
IN THE WEST/HIGHER TERRAIN. POPS MAY NEED TO BE RAISED FRIDAY AND
SATURDAY AS A NORTHERN STREAM COLD FRONT MAY BE MOVING INTO THE
SOUTHERN PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             71  99  71  98 /  60  10  10   0
CARLSBAD NM               67 100  65 101 /   0   0   0   0
DRYDEN TX                 71  95  72  97 /  60  10  10  10
FORT STOCKTON TX          71 100  72 100 /  20  10  10  10
GUADALUPE PASS TX         63  95  66  97 /   0   0   0   0
HOBBS NM                  67 100  62  99 /  10   0   0   0
MARFA TX                  63  92  58  94 /  10   0   0  10
MIDLAND INTL AIRPORT TX   70  98  72  99 /  40   0   0   0
ODESSA TX                 70  99  72 100 /  30   0   0   0
WINK TX                   70 106  69 105 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

67/12
Hazardous weather outlook, Jun 12, 2:15 PM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CDT SAT JUN 12 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
215 PM CDT (115 PM MDT) SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
THIS EVENING ACROSS THE CENTRAL AND EASTERN PERMIAN BASIN...THE LOWER
TRANS PECOS...AND INTO THE BIG BEND REGION.  THUNDERSTORMS MAY
INITIATE BY LATE AFTERNOON NEAR THE PECOS RIVER TO THE BIG BEND
REGION.  THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IN ADDITION TO HEAVY RAINFALL AND DEADLY LIGHTNING.

THE FOCUS FOR THUNDERSTORM DEVELOPMENT WILL LIKELY SPREAD NORTH
DURING THE EARLY EVENING HOURS TO INCLUDE THE CENTRAL AND EASTERN
PERMIAN BASIN.  LARGE HAIL AND DAMAGING WINDS...IN ADDITION TO HEAVY
RAINFALL AND DEADLY LIGHTNING...WILL BE THE MAIN THREATS GENERALLY
ALONG AND EAST OF A LINE FROM LAMESA...TO MIDLAND...TO FORT
STOCKTON...TO THE BIG BEND REGION.  HOWEVER ISOLATED TORNADOES WILL
ALSO BE POSSIBLE BY MID EVENING...ESPECIALLY ACROSS THE EASTERN
PERMIAN BASIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. LAW ENFORCEMENT
AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...
AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA.

AKL

In the hours before

Special weather statement, Jun 12, 3:30 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT SAT JUN 12 2004

TXZ047-048-051>053-061>063-068>070-075-081-082-130200-
BIG BEND AREA-BORDEN-CRANE-ECTOR-GLASSCOCK-HOWARD-MARTIN-MIDLAND-
MITCHELL-PECOS-REAGAN-SCURRY-TERRELL-UPTON-
330 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH #450 UNTIL
900 PM CDT SATURDAY EVENING FOR THE FOLLOWING AREAS:

THIS WATCH INCLUDES 14 COUNTIES IN WEST TEXAS:

BREWSTER...BORDEN...CRANE...ECTOR...GLASSCOCK...HOWARD...
MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...SCURRY...
TERRELL AND UPTON

THIS TORNADO WATCH INCLUDES THE CITIES OF BIG LAKE...BIG SPRING...
COLORADO CITY...FORT STOCKTON...GARDEN CITY...MIDLAND...ODESSA AND
SNYDER.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS
REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER
IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:19 PM CDTSevere Thunderstorm WarningMAFMitchell56 min
Jun 11, 8:13 PM CDTSevere Thunderstorm WarningMAFMitchell62 min
Jun 11, 9:48 PM CDTSevere Thunderstorm WarningMAFMitchell27 min
Jun 12, 2:43 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos62 min
Jun 12, 3:49 PM CDTSevere Thunderstorm WarningMAFPecos56 min
Jun 12, 4:08 PM CDTSevere Thunderstorm WarningMAFBrewster52 min
Jun 12, 4:11 PM CDTTornado WarningMAFPecos64 min
Jun 12, 4:55 PM CDTSevere Thunderstorm WarningMAFWard50 min
Jun 12, 5:02 PM CDTSevere Thunderstorm WarningMAFBrewster58 min
Jun 12, 5:15 PM CDTTornado WarningMAFPecos, Terrell60 min
Jun 12, 5:19 PM CDTTornado WarningMAFBrewster56 min
Jun 12, 5:20 PM CDTSevere Thunderstorm WarningMAFAndrews55 min
Jun 12, 5:52 PM CDTSevere Thunderstorm WarningMAFDawson38 min
Jun 12, 5:54 PM CDTSevere Thunderstorm WarningMAFEctor51 min
Jun 12, 6:16 PM CDTTornado WarningMAFBrewster, Terrell59 min
Jun 12, 6:26 PM CDTSevere Thunderstorm WarningMAFBorden49 min
Jun 12, 6:30 PM CDTSevere Thunderstorm WarningMAFMidland60 min
Jun 12, 6:33 PM CDTSevere Thunderstorm WarningMAFAndrews42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.